Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 36, NWS Dodge City, KS

April 10, 2001Finney County, Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 10, 2001, 10:14 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 61 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 10:14 PM CDT (03:14 UTC)
Expired
Apr 10, 2001, 11:15 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Finney County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 10:20 PM CDTHail 0.75Shallow Water, KSAlso had 50 mph wind with the hail.
Apr 10, 10:20 PM CDTHail 0.75Dighton, KS
Apr 10, 10:20 PM CDTThunderstorm Wind 52 EDighton, KS
Apr 10, 10:30 PM CDTHail 0.75Shields, KS
Apr 10, 10:30 PM CDTHail 0.75Dighton, KS
Apr 10, 11:06 PM CDTHail 0.75Garden City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 8:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 110315
SVRDDC
KSC055-101-171-110415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FINNEY COUNTY IN KANSAS
  SOUTHERN LANE COUNTY IN KANSAS
  SOUTHEASTERN SCOTT COUNTY IN KANSAS

* UNTIL 1115 PM CDT

* AT 1014 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST
  OF GRIGSTON TO 9 MILES SOUTHWEST OF PLYMELL...OR ALONG A LINE
  EXTENDING FROM 6 MILES EAST OF SHALLOW WATER TO 9 MILES SOUTHWEST
  OF PLYMELL...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  GRIGSTON AT 1020 PM CDT
  PLYMELL AT 1030 PM CDT
  AMY AT 1040 PM CDT
  DIGHTON AT 1055 PM CDT
  ALAMOTA AT 1115 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES
  
WIND UP TO 60 MILES AN HOUR

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:17 PM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, Apr 10, 2:17 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
217 PM CDT TUE APR 10 2001

DRYLINE/SFC LOW HAVE MOVED JUST A BIT EAST THIS AFTERNOON AS UPPER
S/W TROF PASSED BY. DEWPOINTS INTO THE MID 60S FROM DDC EAST. SOME
COLD AIR SURGING INTO EASTERN COLORADO AS EVIDENCED IN THE SURFACE
ANALYSIS. UPPER LOW LOCATED OVER WESTERN ARIZONA THIS MORNING
CONTINUES TO MOVE EAST WITH MAIN SFC RESPONSE LOCATED OVER NORTHERN
NEW MEXICO. THINK MAIN CHALLENGE WILL BE HOW FAR WEST DRYLINE WILL
GET THEN POPS ACROSS CWA TONIGHT/WEDNESDAY MORNING.

THOUGHT THE NGM MISPLACING THE SFC LOW TOO FAR NORTH INTO COLD AIR.
ETA/AVN SFC LOOKED MUCH BETTER AND RELIED ON THEM FOR THE FORECAST.
AS UPPER TROF APPROACHES...THINK SFC WINDS WILL FINALLY BACK AND
SHOULD SEE THE DRYLINE PROGRESS BACK TO THE WEST LATE THIS AFTERNOON
AND THINK SFC LOW/DRYLINE SHOULD INTERSECT JUST WEST OR SOUTHWEST OF
LBL BY EARLY EVENING WITH LOW MOVING NORTHEAST ALONG BAROCLINIC
ZONE. EXPECT TSRA TO DEVELOP MOSTLY FROM LBL EAST THIS EVENING AND
WILL HAVE TO MENTION POSSIBLY SEVERE FOR MOST OF CWA.  LIKE THE
GOING POPS FOR ALL BUT WEST.  WILL STILL GO WITH LIKELY FOR EHA
AREA.  AS SFC LOW DEVELOPS OVERNIGHT AND APPROACHING UPPER
SYSTEM...WINDS SHOULD INCREASE TO 20 TO 30.  MID LEVEL WINDS NOT
EXCEEDINGLY STRONG BUT COULD MIX DOWN QUITE A BIT OF MOMENTUM.
THUS...STRONG TO SEVERE WINDS WITH TSRA.  TEMPS AT 500MB WITH UPPER
SYSTEM AROUND MINUS 32C. WITH THAT KIND OF INSTABILITY...STORMS MY
CONTINUE TO DEVELOP THROUGH THE NIGHT AND PERHAPS INTO THE EARLY
WEDNESDAY PERIOD.  WILL GO WITH ABOUT 20 POPS FROM HYS TO P28 FOR
MORNING THUNDER.

WILL CONTINUE WITH STRONG WINDS BEHIND UPPER SYSTEM WEDNESDAY.
DOWNSLOPE AND SUN SHOULD ALLOW TEMPS TO RISE TO THE 60S...CLOSE TO
OR ABOVE GUIDANCE.  SHOULD SEE MAINLY CLEAR SKIES WEDNESDAY NIGHT.
COLDER AIR SHOULD BE FILTERING INTO AREA SO WE MAY SEE SOME 30S FOR
LOWS WITH LOWER 40S FOR SOUTHEAST.  ETA SHOWING ANOTHER VORT
ENTERING AREA THURSDAY AFTERNOON.  LOOKS LIKE LOW LEVEL MOISTURE
WILL NOT BE AS AVAILABLE.  WILL PROBABLY ONLY GO WITH SMALL POPS FOR
THE WESTERN GROUP HOWEVER.

EXTENDED...

GOING WITH EC MODEL THIS CYCLE BASED ON ITS VERIFICATION SKILL
SCORES OVER THE PAST SEVERAL DAYS. OTHER EXTENDED MODELS ARE
SURPRISINGLY SIMILAR TO THE EC SOLUTION AS WELL. UPSHOT IS THAT I
WILL KEEP SMALL POPS GOING FOR SATURDAY AND SUNDAY. ALL EXTENDED
MODELS SHOW A GOOD PUSH OF COLDER AIR FOR THE EARLY PART OF NEXT
WEEK, SO FORECAST WILL REFLECT THIS IDEA.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 049/062 039/066 043 700
GCK 045/063 036/068 041 700
EHA 043/064 040/069 043 600
LBL 047/064 040/068 042 800
HYS 054/062 042/067 043 720
P28 056/070 045/068 046 820

.DDC...NONE.

REITER/MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:45 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens75 min
Apr 10, 9:05 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny55 min
Apr 10, 9:50 PM CDTSevere Thunderstorm WarningDDCLane, Scott55 min
Apr 10, 10:02 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton, Stevens58 min
Apr 10, 10:02 PM CDTSevere Thunderstorm WarningDDCGrant58 min
Apr 10, 10:53 PM CDTSevere Thunderstorm WarningDDCTrego67 min
Apr 10, 11:45 PM CDTSevere Thunderstorm WarningDDCMeade60 min
Apr 11, 12:22 AM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee53 min
Apr 11, 1:10 AM CDTSevere Thunderstorm WarningDDCClark, Comanche65 min
Apr 11, 1:35 AM CDTSevere Thunderstorm WarningDDCKiowa55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.